Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Taking tramadol while pregnant

Hi Moms - I will tell my story before I get to the question. Almost 3 years ago I broke my ankle. Basically in a nutshell even though I am ashamed to say it, I got hooked on pain meds. I really really just fell into it, before my ankle broke I would have NEVER taken any kind of pain meds. Even after I had my daughter I refused pain meds for my severe cramping after I had her. I am now 5 weeks pregnant, and I am weaning myself off of Tramadol right now. I am having no problems, and I can't wait to be off! All other times I tried to quit I came up with any reason to stay on them because I didn't really want to stop. My baby inside of me is the most important thing, and I would want to die if I thought that I am hurting him/her while I am getting off of this crap. So my question is (fighting back tears right now) is Tramadol harmful to babies at this early stage (5 weeks pregnant)? Keep in mind I am weaning successfully, and I should be completely clean in a couple of weeks (shorter if it is harmful because I will go cold turkey immediately)

Thanks for taking the time to answer my questions.

Answer Question
 
niki2779

Asked by niki2779 at 6:07 PM on Mar. 12, 2011 in Pregnancy

Level 4 (31 Credits)
Answers (8)
  • I'm sorry that I don't know the answer. But the best advice I can offer is call your doctor. Even if it's just your primary family doctor.

    I'm extremely proud of you not only for successfully weaning and eventually quitting, but for having the strength to admit you're an addict.
    jennifercalling

    Answer by jennifercalling at 6:13 PM on Mar. 12, 2011

  • Go to yahoo or google and type in whatever insurance you have along with "nurse hotline"...most insurances have them nowadays, where you call a nurse (open 24 hours) and they can answer simple questions like that. I call them for all kinds of things of the same sort, mostly involving meds and symptoms. They should be able to help you and it is easier than getting ahold of your doctor. Hope this helps!

    And btw, good job for weaning yourself off :) Not everyone would attempt to accomplish that. Best of luck with that, I'm sure you can do it!
    CollegeMommy121

    Answer by CollegeMommy121 at 6:19 PM on Mar. 12, 2011

  • Wow, I am so proud of you for weaning, and wanting to quit for the health of your baby! And yes, very good job for having the strength to admit your addicted! I think that you should talk to your doc tho because they could be dangerous, but also my DH's doc said that they were a nonnarcotic pain killer so IDK! Good luck!
    MOM2DYLnHAYLEE

    Answer by MOM2DYLnHAYLEE at 6:30 PM on Mar. 12, 2011

  • Talk to your doctor or pharmacist immediately. They may even have suggestions for helping the weaning process. Best of luck!
    Nonoluna

    Answer by Nonoluna at 6:31 PM on Mar. 12, 2011

  • I don't believe it is harmful during pregnancy, taken at proper doses. I took this while pregnant and had no problems. I'm not 100% sure on it's safety during pregnancy though, so I would double check with the doctor.
    Krysta622

    Answer by Krysta622 at 9:16 PM on Mar. 12, 2011

  • Tramadol Orally Disintegrating Tablets has been shown to cause harm to the fetus. If you think you may be pregnant, contact your doctor. You will need to discuss the benefits and risks of using Tramadol Orally Disintegrating Tablets while you are pregnant. Tramadol Orally Disintegrating Tablets are found in breast milk. Do not breast-feed while taking Tramadol Orally Disintegrating Tablets.
    momoflilangel

    Answer by momoflilangel at 9:19 PM on Mar. 12, 2011

  • Tramadol Pregnancy Warnings

    Tramadol has been assigned to pregnancy category C by the FDA. Animal studies have revealed evidence of embryotoxicity and fetotoxicity. There are no controlled data in human pregnancy. Tramadol should only be given during pregnancy when benefit outweighs risk.

    Tramadol has been shown to cross the placental barrier, with an umbilical vein to maternal vein serum concentration ratio of 0.83. A case of tramadol withdrawal in a neonate has been reported following long-term analgesic treatment of the mother. At 35 hours of age, the infant showed signs of a severe withdrawal syndrome with high-pitched crying, trembling, and shortened sleeping hours.
    momoflilangel

    Answer by momoflilangel at 9:19 PM on Mar. 12, 2011

  • i would tell your OB asap.
    asil

    Answer by asil at 3:36 AM on Mar. 14, 2011

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN